Georgia, 2011Tornado and Damaging Winds in Georgia, March 9, 2011
March 9, 2011 · NWS TAE · 9 events in 6 counties and zones
A strong upper level trough and associated surface cold front moved through area. Strong to severe storms accompanied it and produced some straight line wind damage across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough and associated surface cold front moved through area. Strong to severe storms accompanied it and produced some straight line wind damage across the area. A weak tornado also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 9, 9:50 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 9, 9:50 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
950 AM EST WED MAR 9 2011
...TORNADO WATCH NUMBER 47 IS IN EFFECT UNTIL 5 PM EST (4 PM CST)...
...HIGH SURF ADVISORY AND HIGH RISK OF RIP CURRENTS FOR WESTERN
BEACHES...
.DISCUSSION...THE LEADING EDGE OF A SQUALL LINE EXTENDED FROM JUST
WEST OF AUBURN ALABAMA SOUTHWEST TO NEAR NEW ORLEANS AT 9 AM EST.
THE SQUALL LINE WAS AHEAD OF A STRONG COLD FRONT AND WAS ADVANCING
EASTWARD AT AROUND 30 MPH WHILE INDIVIDUAL CELLS WERE MOVING TO THE
NORTHEAST AT 50 MPH. THESE STORMS WILL MOVE INTO OUR SOUTHEAST
ALABAMA COUNTIES AND THE FLORIDA PANHANDLE LATER THIS MORNING AND
THEN ACROSS THE REMAINDER OF OUR CWA THIS AFTERNOON/EVENING.
NUMEROUS WEATHER WARNINGS HAVE BEEN ISSUED BY THE BIRMINGHAM AND
MOBILE WEATHER OFFICES AND A TORNADO WATCH IS CURRENTLY IN EFFECT
UNTIL 18Z FOR PORTIONS OF THEIR FORECAST AREAS. A TORNADO WATCH HAS
ALSO BEEN ISSUED FOR A LARGE PORTION OF OUR CWA UNTIL 5 PM EST (4 PM
CST). THESE STORMS WILL BE MONITORED CLOSELY AND WARNINGS WILL BE
ISSUED IF WARRANTED. THE MAIN SEVERE THREAT CONTINUES TO BE DAMAGING
THUNDERSTORM WINDS. VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL
ALSO ACCOMPANY THE STORMS. GRIDS AND ZONES HAVE ALREADY BEEN
UPDATED.
&&
.MARINE...A COLD FRONT WILL APPROACH THE MARINE AREA TODAY THEN MOVE
THROUGH FROM WEST TO EAST TONIGHT INTO THURSDAY MORNING. MODERATE TO
HEAVY SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD OVER THE
MARINE AREA THROUGH TONIGHT WITH LOCALLY HIGHER WINDS AND SEAS
POSSIBLE IN AND AROUND THE HEAVIER SHOWERS. A SMALL CRAFT ADVISORY
IS IN EFFECT UNTIL 1PM EST THURS. CONDITIONS WILL SLOWLY IMPROVE
THURSDAY AFTERNOON INTO FRIDAY AS HIGH PRESSURE BUILDS BACK OVER THE
REGION.
&&
.AVIATION...MVFR/IFR CIGS WILL PREVAIL TODAY AS A STRONG COLD FRONT
APPROACHES FROM THE WEST. MODERATE TO HEAVY SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE FRONT WILL MOVE OVER THE AREA FROM
WEST TO EAST OVER THE DHN/ECP TERMINALS LATER THIS MORNING/EARLY
AFTERNOON...THEN OVER THE ABY/TLH/VLD SITES LATER THIS
AFTERNOON/EVENING. GUSTY SOUTHERLY WINDS WILL REMAIN IN PLACE TODAY
AND WILL STEADILY VEER TO SW THIS EVENING...THEN NW THROUGH THE
OVERNIGHT PERIOD AS THE FRONT MOVES THROUGH. PERIODS WITH IFR
CIGS/VSBYS WILL BE POSSIBLE THROUGH THIS PERIOD...ESPECIALLY AS THE
MAIN LINE OF CONVECTION MOVES THROUGH.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HIGH SURF ADVISORY TODAY WALTON AND BAY COUNTIES.
FIRE WX WATCH THURS AFTN FOR PORTIONS OF INLAND BIG BEND.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM EST THURSDAY ALL ZONES.
&&
BARRY/CAMPHazardous weather outlook, Mar 9, 4:20 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 AM EST WED MAR 9 2011
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-100930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
420 AM EST WED MAR 9 2011 /320 AM CST WED MAR 9 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE FORECAST
AREA...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT
AS A STRONG COLD FRONT SWEEPS ACROSS THE REGION FROM WEST TO
EAST. WHILE DAMAGING STRAIGHT LINE WIND IS THE MAIN THREAT...
ISOLATED TORNADOES ARE ALSO POSSIBLE. THE COLD FRONT WILL MOVE
OVER OUR LOCAL AREA THROUGH LATE TONIGHT. LOCALLY HEAVY RAIN IS
LIKELY WITH LOCALIZED FLOODING OF STREETS...STREAMS AND ROADS
POSSIBLE.
AHEAD OF THE FRONT...ONSHORE WINDS WILL INCREASE AND BECOME
GUSTY. THIS WILL LIKELY GENERATE HIGH SURF ACROSS THE BEACHES OF
WALTON AND BAY COUNTIES. THEREFORE A HIGH SURF ADVISORY IS IN
EFFECT FOR THESE AREA. LOCALLY HEAVY RAIN IS LIKELY THROUGH THE
DAY... ESPECIALLY ACROSS AREAS WEST OF THE APALACHICOLA RIVER.
SOUTHEAST WINDS OVER THE MARINE AREA AROUND 20 KNOTS AND SEAS
BUILDING TO 5 TO 7 FEET OFFSHORE WILL CREATE HAZARDOUS CONDITIONS
FOR MARINERS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT.
A HIGH RISK OF RIP CURRENTS IS EXPECTED TO CONTINUE ALONG THE
SOUTHEAST FACING BEACHES TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE FRONT WILL EXIT FROM WEST TO EAST ON THURSDAY WITH LINGERING
SHOWERS POSSIBLE DURING THE MORNING...MAINLY EASTERN AREAS. IN ITS
WAKE...HIGH PRESSURE WILL A DRIER AND COOLER AIR MASS AND GUSTY
OFFSHORE WINDS WILL OVERSPREAD THE REGION. THIS WOULD FAVOR THE
SPREAD OF WILDFIRES SHOULD ANY OCCUR INTO THE WEEKEND.
TEMPERATURES WILL DIP INTO THE 30S THURSDAY AND FRIDAY NIGHTS...
THEN STEADILY CLIMB BACK TOWARD AVERAGE OVER THE WEEKEND. THE NEXT
CHANCE OF RAIN WILL BE TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. EMERGENCY MANAGERS
AND SPOTTERS SHOULD CLOSELY MONITOR THE WEATHER AND REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
BLOCK
In the hours before
Special weather statement, Mar 9, 10:36 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1036 AM EST WED MAR 9 2011
ALZ065-068-091615-
COFFEE-GENEVA-
936 AM CST WED MAR 9 2011
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR COFFEE AND GENEVA
COUNTIES...
* UNTIL 1015 AM CST
AT 936 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
TROY TO 7 MILES NORTHEAST OF EODA TO WATKINS BRIDGE...OR ALONG A LINE
EXTENDING FROM 1 TO 3 TO 2...MOVING EAST AT 40 MPH.
THESE STORMS WILL BE NEAR...
ELBA BY 950 AM CST.
NEW BROCKTON BY 1005 AM CST.
SAMSON BY 1010 AM CST.
ENTERPRISE BY 1015 AM CST.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
25-CAMP
Local storm report, Mar 9, 11:34 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1134 AM EST WED MAR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND DMG ARITON 31.60N 85.72W
03/09/2011 DALE AL EMERGENCY MNGR
ROOF DAMAGE TO BUILDING
1059 AM TSTM WND DMG BLUFF SPRING 31.57N 86.07W
03/09/2011 COFFEE AL EMERGENCY MNGR
TREES DOWN IN NORTHWEST COFFEE COUNTY.
&&
CAMPThunderstorm Wind, Clay
- When
- March 9, 12:15 PM EST
- Where
- Clay County, 0.69 mi N of Fort Gaines-Clay Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 31.640, -85.040
A tree was blown onto a house in Fort Gaines with reports of trees down throughout the county. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Calhoun
- When
- March 9, 12:50 PM EST
- Where
- Calhoun County, 0.91 mi NW of Edison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.560, -84.740
Trees were blown down in Edison. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Lee
- When
- March 9, 1:25 PM EST
- Where
- Lee County, 0.59 mi W of Oakland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.670, -84.260
Trees were blown down on Oakland Road. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Lee
- When
- March 9, 1:25 PM EST
- Where
- Lee County, 0.91 mi SW of Oakland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 31.660, -84.260
Two roofs were damaged at the same building complex. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Dougherty
- When
- March 9, 1:30 PM EST
- Where
- Dougherty County, 1.9 mi ENE of Pretoria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.510, -84.280
Trees were blown down on Aristedes Road. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Dougherty
- When
- March 9, 1:30 PM EST
- Where
- Dougherty County, 1.38 mi S of East Albany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.550, -84.120
A billboard was blown down onto a car on Liberty Expressway. The monetary damage provided is a rough estimate.
Thunderstorm Wind, Lee
- When
- March 9, 1:30 PM EST
- Where
- Lee County, 2.07 mi N of Mossy Dell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.790, -84.110
Trees were blown down along Highway 195. The monetary damage figure provided is a rough estimate.
Tornado, Colquitt
- When
- March 9, 2:10 PM EST to 2:20 PM EST
- Where
- Colquitt County, 1.5 mi NW of Doerun to 0.79 mi NNE of Ticknor
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 30 yd
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 31.325, -83.928
A brief tornado touchdown occurred in northwest Colquitt county just north of Doerun near Georgia Highway 133. Three individuals observed the tornado touching down in a field and remaining on the ground for around one-half mile. The tornado knocked over a few trees and power lines and did minor damage to one barn before lifting. Maximum winds were estimated around 70 mph. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Ben Hill
- When
- March 9, 2:42 PM EST
- Where
- Ben Hill County, Fitzgerald
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.710, -83.250
Trees were blown down in Fitzgerald. The monetary damage figure provided is a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, March 9 to 10, 2011$415,000 · 75 kt wind · 32 events
- Tornadoes and Flash Flood in Mississippi, March 9, 2011$222,000 · EF1 · 13 events
- Flash Flooding and Flood in Mississippi, March 9, 2011$133,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Alabama, March 9 to 12, 2011$52,000 · 30 events
- Flash Flooding and Flood in Georgia, March 9, 2011$74,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Florida, March 9, 2011$100,000 · EF0 · 3 events
- High Wind in Tennessee, March 9, 2011$30,000 · 70 kt wind · 1 event
- Strong Wind in Tennessee, March 9, 2011$18,000 · 4 events
- Winter Weather in Wisconsin, March 9, 201113 events
- Winter Storm and Winter Weather in Michigan, March 9, 20118 events
- High Wind in Wyoming, March 9 to 11, 201159 kt wind · 7 events
- Damaging Winds in Georgia, March 9, 2011$5,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291883, 291882, 291874, 291880, 291875, 291876, 291877, 291892, 291878.